Psoriasiform drug eruption due to metformin hydrochloride: A case report
- Author(s): Koca, Rafet, MD;
- Altinyazar, H Cevdet, MD;
- Yenidünya, Sibel, MD;
- Tekin, Nilgün Solak, MD
- et al.
Published Web Locationhttps://doi.org/10.5070/D37cf866x9
Psoriasiform drug eruption associated with metformin hydrochloride: A case report
From the School of Medicine(1) Department of Dermatology and (2) Department of Pathology, Zonguldak Karaelmas University,
Zonguldak, Turkey. email@example.com
Rafet Koca MD1, H Cevdet Altinyazar MD1, Sibel Yenidünya MD2, and Nilgün Solak Tekin MD1
Dermatology Online Journal 9(3): 11
An 18 year-old-woman presented with a 1-week history of a psoriasiform eruption on her limbs and trunk that began 1 week after starting metformin hydrochloride. She had taken no other medications. She had no personal or family history of psoriasis. The lesions disappeared within 5 weeks after discontinuation of the drug. In the 4 months following the cessation of metformin hydrochloride, no relapse was observed, but rechallenge with oral metformin again produced the eruption. Metformin hydrochloride should be added to the list of drugs that can cause a psoriasiform eruption.
Metformin is a biguanide derivative oral antihyperglycemic drug used in the management of non-insulin-dependent diabetes mellitus (type 2). This antihyperglycemic agent improves glucose tolerance in patients with type 2 diabetes mellitus, lowering both basal and postprandial plasma glucose levels. It also reduces insulin resistance and plasma levels of free testosterone. We report a patient with a psoriasiform drug eruption associated with the use of metformin hydrochloride (MH).
An 18 year old woman presented to our clinic with a 1 week history of scaly, erythematous papules on her limbs and trunk. Her past medical history was relevant for polycystic ovary syndrome for 3 years. The patient noted the development of skin lesions 1 week after she initiated metformin hydrochloride at 850 mg daily. She had not taken any other medication, and she had no personal or family history of psoriasis.
Physical examination revealed multiple erythematous, scaly macules and papules, 0.5-1 cm in diameter, on the anterior of the neck, upper extremities, and entire torso. Her scalp, face, nails and palmar-plantar regions were not affected.
|Multiple erythematous, scaly macules and papules present on the anterior cervical region, upper extremities, and trunk.|
Routine laboratory investigations including complete blood cell count, liver and renal function tests, urinalysis, Ig G, IgA, IgM levels, complement 3 and 4 levels, and antistreptolysin-O titers were within normal limits; a pharyngeal culture was negative for pathological microorganisms. The erythrocyte sedimentation rate was 10 mm/h (normal: 0-15 mm/h). Venereal Disease Research Laboratory (VDRL) test was negative. No clinical evidence of infection was found. We performed a patch test and a scratch test with MH, and the results were negative.
The histological findings of the skin biopsy specimen included hyperkeratosis, parakeratosis, loss of granular layer, irregular acanthosis of the epidermis, and a perivascular infiltrate composed of mononuclear cells in the upper dermis.
After discontinuation of MH, the skin lesions disappeared within 5 weeks without any oral or topical treatment. No relapse of the cutaneous eruption was observed during 4 months following cessation of MH.
We performed a challenge test with MH with the patient's consent 10 months after the lesions disappeared. New lesions similar to the previous eruption were observed on her trunk 5 days after oral challenge with MH. The provoked erythematous, scaly papules cleared with topical mometasone furoate cream 0.1 % twice daily for 1 week.
Oral antihyperglycemic drugs have been reported to cause a lichenoid eruption  and erythema multiforme. There is only one reported case of an oral hypoglycemic drug (glibenclamide) inducing a psoriasiform drug eruption.
Several drugs have been implicated in psoriasiform drug eruptions. Beta-blockers have been a frequently reported cause. The first-reported beta-blocker to cause this type of eruption was practolol.[6, 7] Other beta-blockers such as oxprenolol,  propranolol, [9, 10] metoprolol,  and atenolol  were later observed to cause psoriasiform eruptions. Lithium is the drug that has been most frequently reported to trigger new-onset psoriasis or exacerbate existing psoriasis. [13, 14] Nonsteroidal anti-inflammatory drugs such as diclofenac and indomethacin can aggravate psoriasis. Antimalarial drugs, captopril, chlorthalidone,  sodium valproate, carbamazepine,  doxorubicin,  icodextrin,  fluorescein sodium,  quinidine,  botulinum A toxin,  cetamolol hydrochloride,  and digoxin  are other drugs that can induce a psoriasiform eruption. Pustular psoriasis may be aggravated by lithium, ampicillin, and aspirin, and a pustular psoriasiform eruption associated with terbinafine has also been reported.[13, 14, 24]
Although in our case a hypoglycemic drug caused a psoriasiform eruption, Babad reported two cases with improvement in true psoriasis after using phenformin hydrochloride, another biguanide derivative oral antihyperglycemic drug. He suggested that phenformin hydrochloride could be a drug useful for psoriasis treatment.
The pathogenesis of drug-related psoriasiform eruptions or exacerbation of pre-existing psoriasis remains unclear. Delayed hypersensivity, impaired lymphocyte transformation, and decreases in epidermal cyclic adenosine monophsphate (cAMP) have been proposed as causes for these unusual drug reactions. Because an immunologic pathogenesis of the psoriasiform drug eruption is unclear, a negative patch test to MH may not exclude an allergic reaction. Rapid and complete clearing of the lesions after cessation of the drug, a positive rechallenge test, and an absence of relapse after clearing allowed us to conclude that MH was the cause of the psoriasiform eruption in spite of negative results of a patch test and a scratch test with MH.
We report a case of a psoriasiform eruption associated with MH use, which cleared after withdrawal of the drug and reappeared on rechallenge. We consider this case to be the first report of a metformin-related psoriasiform eruption.
References1. Bailey CJ, Turner RC. Metformin. N Engl J Med 1996; 334: 574-9.
2. Unluhizarci K, Kelestimur F, Bayram F, Sahin Y, Tutus A. The effects of metformin on insulin resistance and ovarian steroidogenesis in women with polycystic ovary syndrome. Endocrinology 1999; 51: 231-6.
3. Barnett JH, Barnett SM. Lichenoid drug reactions to chlorpropamide and tolazamide. Cutis 1984; 34: 542-4.
4. Kona T, Hayami M, Kobayashi H, Ishii M, Taniguchi S. Acarbose-induced generalised erythema multiforme. Lancet 1999; 354: 396-7.
5. Goh CL. Psoriasiform drug eruption due to glibenclamide. Australas J Dermatol 1987; 28: 30-2
6. Felix RH, Ive FA, Dahl MG. Cutaneous and ocular reactions to practolol. Br Med J 1974; 4: 321-4.
7. Cochran RE, Thomson J, Fleming K, Mcqueen A. The psoriasiform eruption induced by practolol. J Cutan Pathol 1975; 2: 314-9.
8. Leonard JC. Letter: Oxprenolol and a psoriasis-like eruption. Lancet 1975; 1: 630.
9. Halevy S, Feuerman EJ. Psoriasiform eruption induced by propranolol. Cutis 1979; 24: 95-8.
10. Jensen HA, Mikkelsen HI, Wadskov S, Sondergaard J. Cutaneous reactions to propranolol (Inderal). Acta Med Scand 1976; 199: 363-7.
11. Neumann HA, Van Joost T, Westerhof W. Dermatitis as side-effect of long-term metoprolol. Lancet 1979; 2: 745.
12. Gawkrodger DJ, Beveridge GW. Psoriasiform reaction to atenolol. Clin Exp Dermatol 1984; 9: 92-4.
13. Tsankov N, Kazandjieva J, Drenovska K. Drugs in exacerbation and provocation of psoriasis. Clin Dermatol 1998;16:333-51.
14. Tsankov N, Angelova I, Kazandjieva. Drug-induced psoriasis. Recognition and management. Am J Clin Dermatol 2000;1:159-65.
15. Wolf R, Dorfman B, Krakowski A. Psoriasiform eruption induced by captopril and chlorthalidone. Cutis 1987; 40: 162-4.
16. Brenner S, Wolf R, Landau M, Politi Y. Psoriasiform eruption induced by anticonvulsants. Isr J Med Sci 1994; 30: 283-6.
17. Kreuter A, Gambichler T, Schlottmann R, Altmeyer P, Brockmeyer N. Psoriasiform pustular eruptions from pegylated-liposomal doxorubicin in AIDS-related Kaposi's sarcoma. Acta Derm Venereol 2001; 81: 224.
18. Valance A, Lebrun-Vignes B, Descamps V, Queffeulou G, Crickx B. Icodextrin cutaneous hypersensitivity: report of 3 psoriasiform cases. Arch Dermatol 2001; 137: 309-10.
19. Mayama M, Hirayama K, Nakano H, Hanada K, Hashimoto I, Tamura M, Tamazawa N. Psoriasiform drug eruption induced by fluorescein sodium used for fluorescein angiography. Br J Dermatol 1999; 140: 982-4.
20. Brenner S, Cabili S, Wolf R. Widespread erythematous scaly plaques in an adult. Psoriasiform eruption induced by quinidine. Arch Dermatol 1993; 129: 1331-5.
21. Bowden JB, Rapini RP. Psoriasiform eruption from intramuscular botulinum A toxin. Cutis 1992; 50: 415-6.
22. White WB, Schulman P, McCabe EJ. Psoriasiform cutaneous eruptions induced by cetamolol hydrochloride. Arch Dermatol 1986; 122: 857-8.
23. David M, Livni E, Stern E, Feuerman EJ, Grinblatt J. Psoriasiform eruption induced by digoxin: confirmed by re-exposure. J Am Acad Dermatol 1981; 5: 702-3.
24. Papa CA, Miller OF. Pustular psoriasiform eruption with leukocytosis associated with terbinafine. J Am Acad Dermatol 1998; 39: 115-117.
25. Babad F. Psoriasis and phenformin hydrochloride: a report on 2 cases. J Med Soc N J 1974; 71: 412.
26. Tsankov N, Angelova I, Kazandjieva J. Drug-Induced Psoriasis. Recognition and Management. Am J Clin Dermatol 2000; 1: 159-65.
© 2003 Dermatology Online Journal